Format

Send to

Choose Destination
See comment in PubMed Commons below
Gastroenterology. 1987 Sep;93(3):606-9.

Isotretinoin-associated proctosigmoiditis.

Abstract

A 17-yr-old boy developed acute proctosigmoiditis after the institution of isotretinoin for the treatment of cystic acne vulgaris. Painless diarrhea, accompanied by mucus and eventually blood, began within days of commencing treatment and persisted while the drug was administered. At sigmoidoscopy patchy mucosal inflammation associated with numerous discrete aphthous ulcers was seen, apparently restricted to the rectosigmoid. Histologic examination of the affected mucosa revealed an acute focal superficial inflammatory infiltrate. Withdrawal of the drug resulted in prompt resolution of symptoms and a reduction in the severity of the inflammation. Rechallenge with isotretinoin induced a second, almost identical, attack of proctosigmoiditis. Withdrawal was again followed by disappearance of symptoms, and a subsequent sigmoidoscopy and mucosal biopsy were normal. The patient has remained clinically well for 16 mo after his initial presentation. Although the pathogenesis of the colonic mucosal inflammation remains unknown, the relationship of the bouts of proctosigmoiditis to the administration of isotretinoin strongly suggests that the drug was directly responsible.

PMID:
3475230
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center